Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
draco2023a

Compulsive behavior and Mirapex

Recommended Posts

I have been taking Mirapex for about two months now and have heard a lot about people developing compulsive behaviors on it. I think I have developed this problem as I now find myself spending hours on end playing video games on the computer. There are days I wake up at 7 am, take my meds, fire up Crysis 2 and sit there for as long as my hands will cooperate This has never been a normal behavior for me as I have always enjoyed playing but limited my time to maybe 6 hours a week. I would think noticing there is a problem would be enough to stop doing it but when I tell myself I'm not going to play, after a while the urge is so strong it eats at me almost like nicotine withdrawal. How is compulsive behavior treated? I would hate to have to be taken off the Mirapex because other then this, it helps

Edited by Jeff S Griffith
  • Like 1

Share this post


Link to post
Share on other sites

In most cases the medication is slowly weaned off and replaced by sinemet. In some cases a reduction will be enough, but in our experience most patients need to be switched off.

 

There is one paper on amantadine helping, but so far in our hands it hasn't worked.

 

If it persists on sinemet we add seroquel and then clozaril if it still persists.

 

I will post for other comments.

Share this post


Link to post
Share on other sites

I had a similar problem on Requip...and it only gets worse Jeff....the compulsions get stronger

 

I was weaned off Requip completely. I am now on sinemet plus.

 

regards

sue

Share this post


Link to post
Share on other sites

I am not sure why he wants one. This is a new neurologist for me. Recently I have been experiencing a worsening of symptoms and he is running a battery of tests. He just had a new MRI of my head and neck done also.

Share this post


Link to post
Share on other sites

EMG and even MRI of the brain is not indicated and very costly. Neuropathy, neuromuscular junction problems, and muscle problems are the indications for NCV/EMG. I would be careful running the bill up and in fact suggest seeing a movement specialist who can steer you to the most cost effective and best interdisciplinary approach.

Share this post


Link to post
Share on other sites

Hi Again Dr Okun,

I called my neurologist to find out why he is ordering the E.M.G. and he said he is checking for weakness in my limbs and to see if some kind of nerve damage is causing my coordination problems. The MRI was to check for M.S. He did not out right say it but it seems to me he might be questioning the P.D. diagnosis. I would love to be able to see a movement specialist but I live in northern maine and the closest one is 200 miles away and I have recently had to stop driving

Share this post


Link to post
Share on other sites

The reason I inquired as often you spend more money in the hands of a non-specialist who orders tests---most of the approach here is clinical and you don't need tests. If you have dopamine agonist induced impulsivity it is even more evidence you have PD.

Share this post


Link to post
Share on other sites

Hi again Dr. Okun

I think the E.M.G. and MRI results did me more harm then good. Because both of these "highly sensitive" (as my neurologist put it) came back normal, I was told they could find no neurological reason for my tremor, the fact that I have fallen 3 times since my last visit, my coordination problems, memory and sleep issues. So instead of being put on sinemet as was hinted at before the tests, I was put on Keppra and told to continue Mirapex. Although the mirapex has some effect and does ease the tremors my relief is limited and wears off throughout the day. So now it seems I am stuck with the compulsive side effects because without the mirapex I am a real wreak.

After looking up Keppra and finding out it is an anti seizure medication I have zero faith that it is going to be of any benefit. I have been on both topomax and tegretol and they were both useless.

The whole thing is starting to feel hopeless.

Share this post


Link to post
Share on other sites

Jeff, print all of the messages and responses above; go to another neurologist, and request a slow titration off the agonist in favor of sinemet. A second opinion is in order. Do not lose hope.

Share this post


Link to post
Share on other sites

Jeff, print all of the messages and responses above; go to another neurologist, and request a slow titration off the agonist in favor of sinemet. A second opinion is in order. Do not lose hope.

 

Hi Dr.Okun, this might be a dumb question. Could the Dopamine Agonist speed up the symptoms of PD? I read different forums where Parkies seem to have a steady progression of the disease. Mirapex seems to work for me except when it wears off, but thats all medications.

Share this post


Link to post
Share on other sites

I am not aware of solid data suggesting that dopamine agonists or levodopa speed the progression of PD in the human. In fact some experts think they may have a beneficial effect on disease progression-- nothing solid however. Probably should not worry about these issues.

Share this post


Link to post
Share on other sites

I am not aware of solid data suggesting that dopamine agonists or levodopa speed the progression of PD in the human. In fact some experts think they may have a beneficial effect on disease progression-- nothing solid however. Probably should not worry about these issues.

 

Thank you Dr. Okun for your response. Have a grest weekend and the Heat may beat the Celtics. Sorry anyone from Boston! 8)

Share this post


Link to post
Share on other sites

We live in Gainesville at the University of Florida, so the Heat are 6 hours south of us, but I guess still the home Florida team!

Share this post


Link to post
Share on other sites

Hi Dr. Okun,

Thankfully because of your post my primary care Dr. found a MDS close by and is sending me to her. Thanks for everything

Share this post


Link to post
Share on other sites

Hi Dr Okun,

 

I finally got to see the MDS this week. (It was a he not a she like i stated before) There is no longer any doubt as he has diagnosed me with 100% certainty with young onset Parkinson's. He is having me do just as you said and slowing me off the mirapex and starting me on sinemet. After all this time it is such a relief to finally be getting the proper treatment and knowing for sure what is wrong with me even though the future is a scary one.

Thanks so much for the support along the way.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×